Setting your location helps us to show you nearby providers and locations based on your healthcare needs.
Your Location is set to Change My Location
Cone Health wants to help you get well and stay well. This section provides tools and information to achieve good health and maintain your well-being.
Learn what community resources are available to help you get well and stay well.
View health and wellness news you can use from Cone Health providers on
View Advanced Search OptionsView All Doctors
View All Locations
Home > Patient & Family Resources > Health Library > Naloxone Rescue Kits for Opioid Overdose
Committed to Safety: As we resume services, we are taking all necessary precautions to keep you safe while we care for you. Limited visitation is now in place. Review all our visitor policies and precautions. Get more information on COVID-19.
Opioids are strong pain medicines. Examples include hydrocodone, oxycodone, fentanyl, and morphine. Heroin is an example of an illegal opioid. Taking too much of an opioid can cause death. An overdose is an emergency.
Naloxone is a medicine used to treat an opioid overdose. If you take it or if someone gives it to you soon enough after an overdose, it can save your life.
Naloxone comes in a rescue kit you can carry with you. You may hear it called a Narcan kit for short.
Your doctor can give you a prescription for a rescue kit and show you how to use it. It is very important that your friends and family know how and when to give it to you. If you overdose, you may not be able to give yourself the medicine.
In some places you can buy Narcan kits without a prescription.
Naloxone is used when a person shows signs of an opioid overdose. A person may have overdosed if he or she is:
If someone appears to have overdosed, call 911. A drug overdose is an emergency.
Read and carefully follow the directions in the kit on how to give naloxone. If you think you or someone else may have overdosed but you're not sure, it's okay to use the kit anyway.
Make sure your family and friends know about these signs of an overdose.
Keep your rescue kit with you always. You never know when you might need it.
Always go to the emergency room after using naloxone. Doctors will want to make sure the overdose has been reversed.
Rescue kits come with instructions. The rescue kit may also contain:
Rescue kits include two doses because overdose symptoms may return a few minutes after the first dose from the rescue kit is given.
Current as of: August 22, 2019
Author: Healthwise StaffMedical Review: Kathleen Romito MD - Family MedicineElizabeth T. Russo MD - Internal Medicine
Current as of: August 22, 2019
Author: Healthwise Staff
Medical Review:Kathleen Romito MD - Family Medicine & Elizabeth T. Russo MD - Internal Medicine
To learn more about Healthwise, visit Healthwise.org.
© 1995-2020 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
Subscribe to our Wellness Matters e-newsletter, a monthly snapshot of the some of great wellness content from Cone Health providers.